Iowa, 2017

Hail in Iowa, February 23, 2017

February 23, 2017 · NWS DVN · 2 events in 2 counties and zones

A cluster of strong storms brought a few reports of hail between pea and nickel size to portions of Southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of strong storms brought a few reports of hail between pea and nickel size to portions of Southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 5:55 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 5:55 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 PM CST Thu Feb 23 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 345 PM CST Thu Feb 23 2017

Strong storm system taking shape across the central Plains this
afternoon as a surface low was located over Garden City.  A warm
front extended east from this low through central IL.  Closer to
home, easterly flow was impending the northern push of warmer air
this afternoon. This should not last long as the pressure falls
suggest that the low will start to pull north.

&&

.SHORT TERM...(This Evening through Saturday Morning) ISSUED AT
345 PM CST Thu Feb 23 2017

This Evening and Tonight...

The Storm Prediction Center has outlooked roughly areas along and
west of the Mississippi R. in the DVN forecast area with a
marginal risk for severe thunderstorms.

Scattered thunderstorms are forecast to develop mostly after
7 or 8 pm in response to increasing isentropic lift on nose of
850-700mb jet working to release elevated instability. MUCAPE
around 500 J/kg and effective deep layer shear of ~50 kts will
cause updrafts to rotate, increasing the threat for isolated
severe hail around 1" in diameter. However, pea to dime size
reports will be more common. Rainfall amounts of 0.25 to 0.75
inches are likely, highest north of I-80.

Friday and Friday Night...

Strong spring-like storm system will impact portions of the Upper
Midwest. Since models are in agreement tracking the sfc low SE of
the Quad Cities, and in coordination with surrounding WFOs,
adjusted max temps down below SuperBlend using the much colder
ConsRaw data. Impressive forecast high temp gradient ranges from
lower 30s NW to near 60 SE. The colder daytime temps on Friday
will cause periods of wintry precip across the NW forecast area
through the day, as opposed to first beginning Friday
evening/night.

Winter Weather Returns:

Winter Weather Advisory has been issued for Buchanan, Delaware,
Dubuque, Benton, Linn, and Jones Counties. A wintry mix of sleet
and freezing rain changing to snow is expected to result in
hazardous travel from icy roads. Please see the advisory product
for location specific details. Be prepared for slippery roads
outside of the advisory as well, just doesn't look like the
impacts will be as significant.

Even though temps have been anomalously mild the past 1-2 weeks,
sfc temps are forecast to fall into the 20s/10s by Friday night
into Saturday morning - cold enough for accumulating snow and icy
conditions. Have a general 1 to 4 inches of wet snow forecast in
the advisory area. Elsewhere, a half inch to around 2 inches. In
addition to the snow, minor ice accumulations around 0.10 inches
are possible, most likely in the advisory counties.

After a brief lull in the precipitation mid Friday morning, the
occluding 850mb low will ride NE along the baroclinic zone,
crossing through E Iowa/NW Illinois. Strong 850mb frontogenesis
juxtaposed immediately to the W/NW of the aforementioned low is
forecast to redevelop wintry precip eventually changing to all
snow. On a larger-scale, the mid-level vorticity max/upper-low
will bring a period of DCVA/deep ascent from the afternoon through
Friday night - reinvigorating a band of light to at times
moderate snow. This deformation zone snow will slowly work from
west to east through the forecast area.

Saturday Morning...

Light snow ends quickly but temps in the 20s and 10s may keep
roads slippery until the sun can warm pavement temps. Uttech

.LONG TERM...(Saturday through Thursday) ISSUED AT 345 PM CST Thu
Feb 23 2017

Long term forecast challenges revolve around a brief cool down for
the weekend before the flow turns to become more southerly and
warmer temps occur.  A series of waves through the flow bring with
them the chance for precip in the extended.

Cooler, more seasonable temps will warm into the 40s and 50s the
beginning of next as the flow turns zonal to southwest.  Good
agreement on the flow pattern between guidance leads to a higher
than average confidence in temperatures.  Past the flow regime,
models start to diverge in the actual vort fields and subsequent
surface weather. There will be systems through the flow, however,
the placement and timing of these systems is still uncertain.
Therefore precipitation forecasts will likely change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 551 PM CST Thu Feb 23 2017

Periods of rain and possibly isolated storms tonight with mostly
IFR and intervals of LIFR conditions with a brisk northeast wind
of 15 to 25+ MPH. As a surface low moves east on Friday the winds
will shift to the north and northwest at 10 to 20+ MPH by afternoon
with a chance of rain...changing to snow at DBQ and CID terminals
by 25/00Z.

&&

.HYDROLOGY...
Issued at 307 PM CST Thu Feb 23 2017

Forecast rainfall from the event today and tomorrow along with
routed flow north of the area will lead to rises on area streams
and rivers. The Iowa and Cedar rivers are forecast to see rises
that are dependent on forecast rainfall through this event.
Conesville and Marengo are forecast to reach flood stage this
weekend. With low confidence in total rainfall amounts, these
sites have been placed in a Flood Watch. Columbus Junction,
Wapello, Oakville and DeWitt are forecast to reach flood late this
weekend and into next week. With the low confidence in rainfall
totals and these rivers forecast to reach flood past 48 hours,
flood watches were not issued at this time.

Forecast rises on the Mississippi River are expected through the
period as routed flow moves through the system. Some of this flow
in contingent on rainfall through Saturday. Regardless of this,
the river is going up. Some sites could see flood warnings in the
next week or two.

As confidence increases in the potential for river flooding,
additional watches and warnings could be issued.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 6 AM Friday to 6 AM CST Saturday
     for Benton-Buchanan-Delaware-Dubuque.

     Winter Weather Advisory from noon Friday to 6 AM CST Saturday
     for Jones-Linn.

IL...NONE.
MO...NONE.

&&

SYNOPSIS...Gibbs
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...Nichols
HYDROLOGY...Gibbs
Hazardous weather outlook, Feb 23, 3:55 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities Ia IL
355 PM CST Thu Feb 23 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected tonight. Hail is the primary
threat, with a low risk for large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A strong cold front will arrive Friday, resulting in rain changing
over to snow. The change over is expected to start Friday morning
northwest of a Cedar Rapids to Dubuque line, then continuing to
progress to the east across the rest of the area Friday afternoon
into early Saturday morning. A wintry mix followed by several inches
of snow accumulation is likely for portions of northeast Iowa, and a
winter weather advisory has been posted for areas mainly along and
northwest of a Dubuque to Cedar Rapids line from Friday morning to
Saturday morning. Travel conditions in these areas will become
hazardous due to icy and snow covered roads, along with reduced
visibilities in the snowfall. Elsewhere, any snow accumulations
Friday night into Saturday morning are expected to be on the light
side, but brisk northwest winds mixing in with the snowfall may
sharply reduce visibilities at times. Some localized slick spots may
also develop on roads later Friday night through Saturday morning.

There is still some uncertainty on the exact track of the storm
system on Friday, and any deviation from the currently expected
path will be a factor on eventual snowfall amounts and placement
Friday afternoon and night. Stay tuned for further updates and
forecasts concerning this end of week winter storm system.

River flooding will be possible in the several days based upon
forecast rainfall. There is low confidence on the river forecasts,
but minor flooding is possible on portions of the Iowa and Cedar
Rivers.

.SPOTTER INFORMATION STATEMENT...

There is low chance for spotter activation tonight.

McClure/ERVIN/12

In the hours before

Special weather statement, Feb 23, 9:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
946 PM CST Thu Feb 23 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
946 PM CST Thu Feb 23 2017

...Small hail possible in strongest thunderstorms through 1
AM....

Areas of showers and isolated to scattered thunderstorms will move
northeast through the region through 1 AM. The strongest updrafts will
be capable of producing pea sized to possibly up to around penny sized
hail for short period of time. Brief heavy rainfall will also be possible
that can produce ponding of water in low lying locations.

Nichols

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
February 23, 10:10 PM CST
Where
Johnson County, 6.24 mi S of Oasis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.610, -91.390

Spotters reported nickel size hail. The time was estimated from radar data.

Hail, Clinton

When
February 23, 10:45 PM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.830, -90.840

A report of nickel size hail was received through social media. The time was estimated from radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674873, 674874.